Dangers of Mixing Pain Management Meds

Dangers of Mixing Pain Management MedsThere are many kinds of medication that are used for pain management, and some of these include the following:

  • Acetaminophen or Tylenol
  • Non-steroidal anti-inflammatory medications (NSAIDs) such as Ibuprofen, Motrin or Aleve
  • Corticosteroids and anti-inflammatory steroid injections
  • Prescription narcotics such as Vicodin, OxyContin or morphine
  • Anti-convulsants
  • Local anesthetics

Each of these pain medications can cause serious health concerns when misused. Whether the medication is prescription or over-the-counter, it should be taken exactly as directed. If symptoms of pain persist or increase, talk to a doctor before taking the matter into your own hands. Self-medication, drug abuse and the mixing of pain meds can lead to addiction, overdose and deterioration to one’s health.

How Do Pain Medications Work?

To understand why the mixing or combining of pain medications is dangerous, understand what the medication does to the body. NSAIDs and other over-the-counter medications travel through the bloodstream and prevent swelling. When tissues swell, the brain receives more signals that the body is in pain. By taking NSAIDs a person can limit these signals and find relief. Other medications like narcotics enter the brain and attach to nerve endings. In doing so they interfere with the brain’s ability to interpret pain. Pain management medications have an impact on almost all vital parts of the body.

What Happens When You Mix Pain Meds with Other Drugs?

Mixing pain management medication with any other medication is dangerous. Even taking different pain meds at the same time can produce adverse effects. Combining drugs may multiply each drug’s effects and can result in the following:

  • Coma
  • Memory loss
  • Respiratory depression
  • Overdose
  • Death

Mixing pain medications with other drugs is also dangerous. Users can never be sure of the chemical reaction that will take place or how to body will respond. Mixing a depressant pain medication with a stimulant like cocaine can cause confusion in the body and affect vital signs such as respiration, heart rate or blood pressure. These vitals may increase, decrease or even disappear. The most dangerous drugs to combine with painkillers are antihistamines, barbiturates or benzodiazepines. These drugs are also depressants, and when taken with pain meds will dramatically slow breathing.

Dangers of Mixing Pain Meds and Alcohol

The results of mixing pain medications with alcohol, another depressant, can be lethal. The many dangers of mixing alcohol with pain meds include the following:

  • Seizures
  • Severe drowsiness
  • Memory loss or lapse
  • Slowed breathing or respiratory failure
  • Developing ulcers
  • Liver damage or liver failure
  • Suicidal feelings or thoughts
  • Hopelessness and depression
  • Loss of reality
  • Overdose

How to Prevent the Dangers of Painkiller Abuse

Pain medication can be extremely addictive. Its misuse can lead to a multitude of harsh consequences including addiction, overdose and death. The only way to prevent these dangers is to end drug abuse. If you or someone you know is having a problem with appropriate pain management medication usage, please consider getting help. Call our toll-free number today to speak with someone about treatment options for painkiller abuse. We are ready to talk or just listen 24 hours a day.